Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 25, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 30, 2018, 7:55 PM EDT for Greene County, Madison County, Virginia. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2018, 7:55 PM EDT (23:55 UTC)
- Expired
- May 31, 2018, 8:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, VA, Madison County, VA
The radar
The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:03 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 30, 3:03 PM EDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EDT Wed May 30 2018
.SYNOPSIS...
A front will slowly lift north today into Thursday. A front will
then approach from the west and stall near our area Friday and
into the weekend as a low pressure system develops along the
front near the Mid-Atlantic. High pressure will build from the
west early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A boundary sits south of our area at this moment with light
southeasterly flow over us and cloudy skies. Moisture advection
continues over our area while showers, some with moderate to
heavy rain, are moving over our CWA at this moment. In the upper
levels, a ridge axis sits long the eastern seaboard, with
veering flow aloft.
CAPE values of above 1000 J/kg are expected to remain to the
southwest of our CWA, while shear remains marginal. Precipitable
water will be near or above 2 inches this afternoon/evening.
Concerns remains with the current rich moisture environment
and the flow against the eastern slopes of the mountains. These
and along with mesoscale guidance, expecting any heavy showers
to remain mainly to the southwest of our CWA this afternoon and
evening. A Flash Flood Watch is in effect through 10pm. Showers
may continue overnight as the front moves through the area.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Warm front will be lingering our CWA on Thursday and moving
north into Thursday night with a tropical air mass settling in.
Not a lot of change in moisture or PWAT... still remaining near
or above 2 inches. Diurnal heating will allow for the development
of showers and thunderstorms in the afternoon/evening. Some of
these storms would bring heavy rain and they could be slow
moving, which could produce localized flooding in an already
saturated environment.
A front/shortwave energy approaches on Friday into Friday
night. Diurnal heating with lifting ahead of the front will
once again allow for showers and thunderstorms, with more heavy
rain producers. Additional flood watches may be needed.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Concern for heavy rain and flooding this weekend continues to grow.
Blocking over the northwest Atlantic will help to create a cutoff
upper low on Saturday, which will slide south across our area
through the day. A surface low will begin to strengthen, in
association with the aforementioned upper low, and move from
northwest to southeast across the region along a stalled front
draped across the region. This will be the driver for showers and
thunderstorms throughout the day on Saturday. Precipitable water
values will remain abnormally high throughout the day on Saturday,
with values reaching 1.75-2 inches. This, coupled with weak steering
flow and deep warm cloud layers, will provide a heightened risk for
slow-moving convection across the area. With the ground already
saturated in many areas due to recent heavy rains, the flood threat
is even higher.
The potential exists for an area of moderate to heavy stratiform
rain to develop Saturday night into early Sunday morning as the
surface low strengthens and begins to drift offshore. However, due
to uncertainty in the exact track at this time, it is uncertain if
or where this might set up. Showers will then linger into Sunday as
well, keeping temperatures much cooler, with highs only in the low
to middle 70's.
Model consensus suggest that the low pressure system/front and
attendant heavy rainfall risk should exit to the south and east by
early next week as high pressure noses in from southeastern Canada
and the eastern Great Lakes. Temperatures should return to average
by mid-week.
&&
.AVIATION /WEDNESDAY THROUGH MONDAY/...
A front will slowly move across the area today into tomorrow.
Another front approach the area and stalls near us on Friday. Generally
MVFR to VFR conditions are observed over most terminals at this
moment. Moist air and southeasterly flow will continue the
development of clouds. Showers and thunderstorms are possible
this afternoon/evening, some of them capable of producing heavy
rain, which could bring locally brief periods of flight
restrictions.
A similar pattern is expected for Thursday and Friday with low
clouds/fog in the morning, then showers and thunderstorms in the
afternoon/evening. Therefore localized flight restrictions
possible but can be challenging to determine way ahead of time.
A front will remain stalled over the Mid-Atlantic this weekend as
low pressure develops over eastern Pennsylvania and drifts south.
After potential lower CIGS or patchy fog Sat AM, Periods of sub-VFR
are possible in scattered to numerous showers and thunderstorms
Saturday afternoon and evening. The main threat will be VSBY
reductions in heavy rain. More widespread CIG/VSBY restrictions seem
likely Sat night-Sun as low pressure drifts south, resulting in
onshore flow. Winds may be somewhat light and erratic Saturday with
low pressure moving overhead, but should pick up out of the east
around 10-15 kts late Saturday into Sunday as the low presses
south.
&&
.MARINE...
Winds are expected to remain under small craft advisory criteria
today and through Friday. A weak boundary will push north today
into tomorrow with southerly flow over us. A cold front will
approach Friday and stall near.
Winds are expected to start out light and variable with low pressure
overhead Saturday morning. Low pressure will ride down a stalled
front over the Mid-Atlantic, then move south by Saturday evening
resulting in increasing easterly flow which could necessitate the
issuance of Small Craft Advisories Saturday evening through
Sunday.
&&
.HYDROLOGY...
A prolonged period of high PWATs (1.75-2 inches) with deep warm
cloud layers (12-13+ kft) combined with a stalled front near or
over the Mid-Atlantic will lead to repeated threats of flooding
over the next several days. Please stay tuned for later watches
and possible warnings, and heed the advice of local officials.
&&
.TIDES/COASTAL FLOODING...
Onshore flow (initially SE, but becoming E or NE over the weekend)
is expected to keep water levels elevated into the weekend.
Depending on the exact wind direction and speed, periods of minor
tidal flooding will remain possible during this time. The
overnight tide cycles are the higher of the two each day, and
thus are the most susceptible times for flooding.
&&
.CLIMATE...
The Washington DC area (DCA) is currently on pace for its 3rd
warmest and 8th wettest May on record.
The Baltimore MD area (BWI) is currently on pace for its 7th
warmest and 7th wettest May on record.
IAD is currently on pace for its 3rd warmest and 9th wettest May
on record.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until midnight EDT tonight for VAZ025>027-
029-036>040-503-504-507-508.
WV...Flash Flood Watch until midnight EDT tonight for WVZ055-501-
502-505-506.
MARINE...None.
&&
SYNOPSIS...IMR
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL
MARINE...IMR/CJL
HYDROLOGY... DHOF
TIDES/COASTAL FLOODING... DHOF
CLIMATE... DHOFHazardous weather outlook, May 30, 4:50 PM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 450 PM EDT Wed May 30 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-312100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 450 PM EDT Wed May 30 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Numerous showers and thunderstorms capable of heavy rain will develop during the afternoon and evening hours Thursday through the weekend. These showers and thunderstorms will be slow-moving across wet ground, and capable of producing localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-312100- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 450 PM EDT Wed May 30 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A Flash Flood Watch is in effect for portions of central Virginia including the Blue Ridge, and portions of the Potomac Highlands in West Virginia through midnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Numerous showers and thunderstorms capable of heavy rain will develop during the afternoon and evening hours Thursday through the weekend. These showers and thunderstorms will be slow-moving across wet ground, and capable of producing localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:24 AM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Augusta, Greene, Highland, Madison and 11 more | 25 hr |
| May 30, 3:49 PM EDT | Areal Flood Warning | LWX | Albemarle, City of Charlottesville | 30 hr |
| May 30, 4:33 PM EDT | Areal Flood Warning | LWX | Albemarle, Greene, Madison, Orange | 12 hr |
| May 30, 5:50 PM EDT | Small Craft Advisory | LWX | 6 hr | |
| May 30, 7:19 PM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 9 hr |
| May 30, 7:27 PM EDT | Areal Flood Warning | LWX | Madison | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.